Sex & Elbows
I no longer produce much testosterone because I’ve been on pain medicine so long. I put on 20 pounds, started having hot flashes and variously couldn’t stay awake or sleep to save my life. I had the testosterone levels of an 80-year-old man, so I do a weekly T injection and I feel great. From a climbing perspective, is there anything I should avoid or be aware of with this medication? I’m fully informed of all the risks otherwise and at present I’m not a candidate for those risks (knock on wood).
Onrockandice | Rock and Ice Forum
The 21st century has been witness to an epidemic of manrexia. Media-driven androgyny (metrosexual manrexia) is the Captain Bligh on the new Ship of Fools.
Your form of manrexia, however, is pharmaceutically driven. Through what is more technically known as opioid-induced androgen deficiency, testosterone levels get whacked around like an Arab dictator sitting on an oil field.
Luckily, you have a reasonable defense and don’t need to resort to “a thyroid problem” (a dubious excuse for all ailments usually related to laziness). Like your old mate Lance, you have an excuse to juice. You’re all legal. The distillation of maleness, percolated from the testicles of Amazonian pigmies (through registered organ donation only), is your new ristretto.
As long as you are monitored by your doctor, you should be all good. Your voice should not deepen and the Bay Watch bikini team should remain safe. If you have come back from the levels of an 80-year-old, I suspect everyone is a lot happier in your shack.
There are not too many side effects of testosterone medication that could affect your climbing per se, other than a few associated with mild overdose. Erections that pop up halfway through a route (as opposed to before you start rooting) run the risk of getting caught in a leg loop. Vomiting on your belayer can generate some bad feelings while rashes and itching will scatter your social circle quicker than a turd in the deep end of the pool.
Keep in mind that long-term use of opiod medication has diminishing returns and is highly addictive. Get off them as soon as you can. Pain is not the root of all evil, pharmaceutical companies are. Go outside and roar. Climb a rock. Spear something— eat it. Shag the missus. You are MAN.
I’m 26 and have been climbing for six years. The last three years I’ve had medial tendonosis in both elbows. For several months I’ve tried all the exercises in various rehab programs including [Dr. J’s] Dodgy Elbows. I got a cortisone shot in March that lasted until July. It’s frustrating because when I get into better climbing shape, I can’t push my limits at all—it gets too painful. Now I’m in pain again. Typing on the computer is very painful (and I just spent two months writing my dissertation). I wake up every night with pain in my elbows, particularly when I bend my arms. Should I keep getting cortisone shots three times a year? Is surgery an option?
Vlasof | Rock And Ice Forum
You take pain with the valor of a freedom fighter! (Or are they peace keepers? Depends on which side you’re on, I suppose.) And I like your persistence.
There are variations on medial epicondylosis. The same muscles or biomechanics are not always involved. Hence the exercises and angles can be quite different. Are you doing both the pronator teres and flexor carpi ulnaris exercises? Have you tried changing the elbow angle to better target the painful area?
Cortisone may temporarily placate the condition (or not) and will certainly further feed the rapacious pharmaceutical industry. Longterm use is not recommended for many reasons, including that it is not a solution.
I have never actually referred someone for surgery for this condition (assuming the diagnosis is correct). I only know two people who have actually had surgery. Both regretted the decision—the first because he subsequently saw me for his other elbow and my program provided a safer and faster solution, and the second person because the surgeon inadvertently (and irreparably) sliced through the ulna nerve, causing more weakness than death itself. At least after dying you would have the benefit of rigor mortis.
Testosterone is synonymous with being male, while estrogens and progestagens are viewed as female sex hormones. While there is a clear discrepancy between male and female levels, we each have a bit of all of them.
Sex hormones are like your basic supermodel— easily upset, and with a vast capacity to demonstrate it. Drugs, stress, illnesses, age, the time of the month, or that there are no soft wipes in the bathroom may all be catalysts of hormone mayhem.
Low testosterone can cause erectile dysfunction, moodiness, sleep disturbances and fatigue. The fact that your penis is no longer pitching a family-sized tent in the morning is a sign that your testosterone levels are falling. Fanatical fat watchers beware—diets that look like a who’s who of the fat-free product range result in lower testosterone levels, while diets with moderate fat intake, high protein and low carbs produce a consistent high level of testosterone.
Unlike a woman’s menopause, when estrogen levels plummet over months to very low levels, men’s “andropause” is a gradual decline of testosterone levels over the years— around 1 percent per year from the age of 40.
Some facts: Testosterone levels in the morning are 30 percent higher. You may have high testosterone levels if your ring finger is longer than your index finger. Higher levels tend to be associated with combative behavior, risky undertakings, receding hairline, heavy growth of facial and body hair, acne, a lean physique and high cheekbones with a low brow ridge.